Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 8, NWS Midland/Odessa, TX

March 9, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 9, 2014, 2:47 PM MDT for Eddy County, New Mexico. It took effect at Mar 11, 2014, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 9, 2014, 2:47 PM MDT (20:47 UTC)
In effect from
Mar 11, 2014, 12:00 PM MDT
Expired
Mar 11, 2014, 3:07 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WWUS74 KMAF 092047
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT SUN MAR 9 2014

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT FOR THE GUADALUPE MOUNTAINS...

.WESTERLY WINDS WILL INCREASE AHEAD OF AN UPPER LEVEL STORM SYSTEM
TUESDAY AFTERNOON IN THE GUADALUPE MOUNTAINS.  TUESDAY
NIGHT...WINDS WILL ABRUPTLY SHIFT TO THE NORTHWEST...THEN NORTH AS
A STRONG COLD FRONT MOVES THROUGH THE AREA.  

NMZ027-TXZ258-100900-
/O.NEW.KMAF.HW.A.0008.140311T1800Z-140312T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
247 PM MDT SUN MAR 9 2014

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT.  

* EVENT...HIGH WINDS.

* TIMING...TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND
  TRACTOR TRAILERS.  TURBULENCE ACROSS AND NEAR THE MOUNTAINS WILL
  BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT.

* WINDS...TUESDAY AFTERNOON...WEST 30 TO 40 MPH WITH GUSTS TO
  AROUND 60 MPH.  TUESDAY NIGHT...NORTHWEST 30 TO 40 MPH SHIFTING
  TO THE NORTH 35 TO 45 MPH AFTER MIDNIGHT.  GUSTS UP TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
043 
WWUS74 KMAF 100944
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 AM CDT MON MAR 10 2014

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT FOR THE GUADALUPE MOUNTAINS...

.SOUTHWEST TO WEST WINDS WILL INCREASE AHEAD OF AN UPPER LEVEL
STORM SYSTEM TUESDAY AFTERNOON IN THE GUADALUPE MOUNTAINS. TUESDAY
NIGHT...WINDS WILL ABRUPTLY SHIFT TO THE NORTHEAST AS A STRONG
COLD FRONT MOVES THROUGH THE AREA.

NMZ027-TXZ258-102100-
/O.EXT.KMAF.HW.A.0008.140311T1800Z-140312T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
344 AM MDT MON MAR 10 2014

...HIGH WIND WATCH NOW IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

* EVENT...HIGH WINDS.

* TIMING...TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. TURBULENCE ACROSS AND NEAR THE 
  MOUNTAINS WILL BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT. 

* WINDS...TUESDAY AFTERNOON...SOUTHWEST TO WEST 35 TO 45 MPH WITH
  GUSTS TO AROUND 60 MPH. TUESDAY NIGHT...WIND BECOMING NORTHEAST
  30 TO 50 MPH WITH GUSTS UP TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
916 
WWUS74 KMAF 110907
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CDT TUE MAR 11 2014

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS TODAY THROUGH
WEDNESDAY MORNING...

...WIND ADVISORY THIS AFTERNOON FOR THE VAN HORN...DAVIS MOUNTAIN...
MARFA PLATEAU...AND UPPER TRANS PECOS AREAS...

...WIND ADVISORY TONIGHT FOR MOST OF THE PERMIAN BASIN NORTH OF
INTERSTATE 20...INCLUDING LEA COUNTY...

.WEST WINDS WILL INCREASE AHEAD OF AN UPPER LEVEL STORM SYSTEM TODAY
IN THE GUADALUPE MOUNTAINS RESULTING IN HIGH WINDS...AT LEAST IN THE
FAVORED AREAS OF THE PASS AND EXPOSED RIDGES. SOME OF THESE WINDS
WILL COME OUT ACROSS AREAS TO THE SOUTH AND JUST TO THE EAST
TODAY AS WELL. TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH AND
THE WINDS WILL ABRUPTLY SHIFT TO THE NORTHEAST AND INCREASE WITH
GUSTS TO AROUND 50 MPH...BLOWING DUST WILL LIKELY ACCOMPANY THE
WINDS.

NMZ027-TXZ258-112100-
/O.UPG.KMAF.HW.A.0008.140311T1800Z-140312T1800Z/
/O.NEW.KMAF.HW.W.0014.140311T1500Z-140312T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
307 AM MDT TUE MAR 11 2014

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO NOON MDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO NOON
MDT WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WINDS.

* TIMING...TODAY THROUGH WEDNESDAY MORNING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. TURBULENCE ACROSS AND NEAR THE 
  MOUNTAINS WILL BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT. 

* WINDS...TODAY...WEST 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH.
  TONIGHT AFTER 8 PM MDT...WIND BECOMING NORTHEAST 35 TO 50 MPH WITH
  GUSTS UP TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ057-058-074-080-112000-
/O.NEW.KMAF.WI.Y.0005.140311T1600Z-140311T2000Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
INCLUDING THE CITIES OF...VAN HORN...PECOS...ALPINE...
FORT DAVIS...MARFA
407 AM CDT TUE MAR 11 2014

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 3 PM CDT
THIS AFTERNOON. 

* EVENT...VERY WINDY CONDITIONS.

* TIMING...LATE MORNING THROUGH MID AFTERNOON.

* IMPACTS..LAWN FURNITURE...GARBAGE CANS COULD BE BLOWN ABOUT BY
  THE WIND. VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
  VEHICLES COULD BRIEFLY BE HARD TO HANDLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NMZ029-033-034-TXZ045>048-050>053-060>063-112100-
/O.NEW.KMAF.WI.Y.0006.140312T0300Z-140312T1000Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-WINKLER-ECTOR-
MIDLAND-GLASSCOCK-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...EUNICE...
JAL...SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...KERMIT...ODESSA...MIDLAND...
GARDEN CITY
407 AM CDT TUE MAR 11 2014 /307 AM MDT TUE MAR 11 2014/

...WIND ADVISORY IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING
TO 5 AM CDT /4 AM MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS
EVENING TO 5 AM CDT /4 AM MDT/ WEDNESDAY. 

* EVENT...VERY WINDY CONDITIONS

* TIMING...TONIGHT MAINLY AFTER 9 PM CDT.

* IMPACTS...LAWN FURNITURE AND GARBAGE CANS COULD BE BLOWN ABOUT
  BY THE WIND. VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
  VEHICLES COULD BRIEFLY BE HARD TO HANDLE. BLOWING DUST MAY
  REDUCE VISIBILITY TO LESS THAN ONE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 9, 2:00 PM MDT, 47 minutes earlier.

Area forecast discussion, Mar 9, 2:00 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT Sun Mar 9 2014

.DISCUSSION...

WV imagery shows the upper trough in deep south Sonora, and forecast
to curve eastward overnight and back into Texas near KDRT by 06Z
Tuesday.  At the sfc, sfc ridging over Texas has kept light north
winds over the area and, as a result, afternoon temps are struggling
to get out of the 50s most locations.  Weak return flow should
resume overnight as the sfc ridge moves further south.  Models have
been too warm on temps as of late, and forecast soundings/temp
fields suggest staying on the lower side of guidance, at least in
the short term.

As mentioned above, the upper trough is set to move eastward south
of the Big Bend overnight.  This will result in isolated SHRA
overnight and Monday, especially along the old frontal boundary.
Meanwhile, an upper trough in the nrn Pacific is set to make
landfall in the PacNW overnight, inducing a leeside trough on the
Front Range by late Monday afternoon.  Models then take this feature
SE, to TX-OK-MO by 00Z Wednesday.  This will veer sfc flow to the
west Tuesday, w/downslope warming pumping afternoon temps to
well-above normal areawide.  While the NAM forecasts a rather weak
mtn wave signature over the Guadalupes Tuesday afternoon, guidance
suggests a marginal wind event in the mtns there.  W/these
westerlies, models advect very dry air into area, which will likely
result in critical fire wx conditions from the Guadalupes SE into
the Davis/Apache Mtns, and adjacent plains.  Models differ slightly
on moisture fields Tuesday afternoon, but all hint at dewpoints near
or in the single digits in the Guadalupes Tuesday afternoon,
resulting in historical RFTI's there.  Because of model differences
in both moisture and winds, we prefer to leave the Fire WX Watch as
is attm, rather than upgrading to a warning, as other zones may need
to be added later.

Tuesday night, winds veer to the north as a dry cold front plows
thru the area.  Buffer soundings bring the cold front thru KMAF at
around 04Z Wednesday, accompanied by a very tight pressure gradient,
for windy conditions across the area.  The GFS continues to
advertise unrealistically high winds behind the front, while/the
NAM/ECMWF seem more reasonable.  Even so, this should result in high
winds thru the Guadalupes, and wind advisories will likely be
warranted as well.  For brevity, we've elected to issue one High Wind
Watch for the Guadalupes, for Tuesday afternoon to account for
pre-frontal westerlies, and the the front itself Tuesday night.  In
the unlikely event that the GFS pans out, additional warnings will
be needed elsewhere as well.

As a result of the front, temps Wednesday will come in well-below
normal, w/a gradual warmup to above-normal temps Friday afternoon
under zonal flow aloft.  Models shear out an upper trough north of
the region over the weekend, sending a weak cold front into the area
Saturday night, taking temps to near normal Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 40  71  43  85  /  10  10   0   0
BIG SPRING TX              39  71  41  84  /  10  10   0   0
CARLSBAD NM                30  72  38  83  /  10  10   0   0
DRYDEN TX                  46  62  45  84  /  10  10   0   0
FORT STOCKTON TX           42  71  53  83  /  10  10   0   0
GUADALUPE PASS TX          39  64  43  69  /  10  10   0   0
HOBBS NM                   35  71  36  77  /  10  10   0   0
MARFA TX                   34  62  31  71  /  10  10   0   0
MIDLAND INTL AIRPORT TX    37  71  40  83  /  10  10   0   0
ODESSA TX                  39  70  43  82  /  10  10   0   0
WINK TX                    36  73  38  85  /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Tuesday afternoon through Tuesday
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ.

     HIGH WIND WATCH from Tuesday afternoon through late Tuesday
     night FOR THE FOLLOWING ZONES... Guadalupe Mountains of
     Eddy County.

TX...FIRE WEATHER WATCH from Tuesday afternoon through Tuesday
     evening FOR THE FOLLOWING ZONES... Davis/Apache Mountains
     Area...Guadalupe Mountains...Marfa Plateau...Pecos...Reeves
     County and Upper Trans Pecos...Van Horn and Highway 54
     Corridor.

     HIGH WIND WATCH from Tuesday afternoon through late Tuesday
     night FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

12/44
Hazardous weather outlook, Mar 9, 12:35 PM MDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT SUN MAR 9 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
135 PM CDT SUN MAR 9 2014 /1235 PM MDT SUN MAR 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY AND WINDY CONDITIONS MAY RESULT IN CRITICAL FIRE WEATHER
CONDITIONS TUESDAY AFTERNOON AND EARLY TUESDAY EVENING ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS... VAN HORN HIGHWAY 54
CORRIDOR...MARFA PLATEAU...AND PORTIONS OF THE TRANS PECOS. A FIRE
WEATHER WATCH IS IN EFFECT.

STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS TUESDAY AFTERNOON
AND TUESDAY NIGHT. A HIGH WIND WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:35 AM MDTFire Weather WatchMAFPecos49 hr

Nearby

High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.